Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 203, NWS Kansas City, MO

August 22, 2014Cass County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 22, 2014, 5:53 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 5:53 PM CDT (22:53 UTC)
Expired
Aug 22, 2014, 6:30 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:03 PM CDTTSTM WND DMG4 S Louisburg, KSPOWER LINES DOWN NEAR 311TH STREET AND HWY 69.
Aug 22, 6:10 PM CDTTSTM WND DMG4 S Louisburg, KSDELAYED REPORT. MULTIPLE TELEPHONE POLES SNAPPED AT BASE ALONG METCALF ROAD BETWEEN 303RD AND 327TH STREETS. AS OF 830 PM CDT THIS EVENING...METCALF ROAD REMAINS CLOSED.
Aug 22, 6:12 PM CDTTSTM WND DMG5 N New Lancaster, KSNUMEROUS TREES AND POWERLINES REPORTED DOWN. POWER REPORTED OUT IN THE AREA OF 327TH AND BEAVER CREEK RD.
Aug 22, 6:14 PM CDTTSTM WND DMG3 S Louisburg, KSNUMEROUS REPORTS OF TREES AND POWERLINES DOWN IN THIS AREA.
Aug 22, 6:16 PM CDTTSTM WND GST 603 Sse Louisburg, KSPOWER IS OUT AND 5-6 INCH DIAMETER TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS53 KEAX 222253
SVREAX
KSC121-MOC037-222330-
/O.NEW.KEAX.SV.W.0203.140822T2253Z-140822T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF DREXEL...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LOUISBURG...CLEVELAND...FREEMAN AND WEST LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3854 9484 3876 9459 3859 9441 3842 9470
TIME...MOT...LOC 2253Z 228DEG 19KT 3854 9468

HAIL...0.75IN
WIND...60MPH

$$

32
1 follow-up statement
546 
WWUS53 KEAX 222329
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT FRI AUG 22 2014

KSC121-MOC037-222338-
/O.EXP.KEAX.SV.W.0203.000000T0000Z-140822T2330Z/
MIAMI KS-CASS MO-
629 PM CDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS AND EASTERN
MIAMI COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3854 9484 3876 9459 3859 9441 3842 9470
TIME...MOT...LOC 2328Z 228DEG 19KT 3866 9450

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:27 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 22, 3:27 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT Fri Aug 22 2014

.DISCUSSION...
Issued at 327 PM CDT FRI AUG 22 2014

Isolated to widely scattered storms have developed along several
preexisting outflow/differential heating boundaries in portions of
southwest Nebraska and much of Kansas, and will drift and develop to
the northeast over the next several hours. Earlier convection that
tried to develop into the KC metro immediately flattened, possibly
indicating subsidence under the upper high and/or some inversion
where cloud cover has been persistent this morning through the early
afternoon. These two factors may prevent much southeastward
development of storms' current location, although partial heating
over the next few hours and outflow boundary interaction could allow
storms to sneak as far south as I-70 later this evening.

Additional storms may develop along the northern edge of the low-
level jet tonight, lifting northeast across the northern half of the
CWA from late evening through the early morning hours. Strong to
severe storms are not anticipated due to very weak upper level flow,
but some briefly gusty winds are possible with stronger storms. The
LLJ should push any residual boundaries north of the CWA by tomorrow
morning, ending precipitation chances shortly after sunrise.

Storm chances will be low for Saturday with the CWA remaining well
into the warm sector, and the lack of cloud cover as well as a small
increase in 850 temperatures and slightly deeper mixing should get
temperatures well into the mid to even upper 90s for Saturday. Have
kept the heat advisory extended into Saturday with air temperatures
close to 100 and heat indices in the lower 100s. A cold front will
start to sweep into the central U.S. on Sunday as an upper trough
lifts into the northern Plains, further enhancing mixing across the
CWA and dropping dewpoints during the afternoon. 850 hPa temps
should be comparable if not a degree or two cooler on Sunday, and
will combine with lower afternoon dewpoints to keep heat indices in
the 98-102 range, so have opted not to extend the heat advisory into
Sunday at this time.

Precipitation chances will start to increase by the end of the
weekend as the upper trough edges closer to the CWA, possibly
allowing for some nocturnal thunderstorms Sunday night into Monday
morning and again Monday night into Tuesday morning. High temps for
Monday and Tuesday will remain in the 90s south of the surface
front; then, storm chances will become more widespread Tuesday
through Wednesday as the cold front pushes through the region, and
temperatures will decrease into the 80s by Wednesday and Thursday
behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1230 PM CDT FRI AUG 22 2014

Morning showers and storms across northern MO are expected to
dissipate over the next 1-2 hours, and cirrus associated with them
should gradually dissipate. A few isolated storms may continue
across central and eastern KS this afternoon, with some possible
additional isolated shower/storm development by mid to late afternoon
across far western MO. Any storms that do develop may creep into the
vicinity of all TAF sites between 22z-02z this evening, but are not
expected to be widespread or make it much further east than the I-29
corridor. Otherwise, ceilings will remain VFR and winds will remain
out of the south southwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 8 PM CDT Saturday FOR KSZ025-057-060-102>105.

MO...HEAT ADVISORY until 8 PM CDT Saturday FOR MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Aug 22, 4:24 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT FRI AUG 22 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
424 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 SCATTERED THUNDERSTORMS OVER PARTS OF NORTHERN MISSOURI THIS
 AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF HIGHWAY
 36...HOWEVER A FEW STORMS WILL BE POSSIBLE ALONG AND SOUTH OF
 INTERSTATE 70. NO SEVERE WEATHER IS EXPECTED.

 HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 THIS EVENING...MAINLY
ALONG AND SOUTH OF I 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HEAT INDEX VALUES ON SATURDAY WILL RANGE FROM 100 TO 105. HOT AND
 HUMID CONDITIONS WILL CONTINUE THROUGH SUNDAY AND LIKELY INTO
 TUESDAY.

 THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. THE THREAT FOR
 SEVERE WEATHER IS LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Aug 22, 5:49 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT FRI AUG 22 2014

KSZ057-222315-
MIAMI KS-
549 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 615 PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FONTANA...OR 7 MILES SOUTH OF PAOLA...MOVING
NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAOLA AND HILLSDALE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3844 9498 3868 9489 3861 9462 3839 9476
      3839 9481
TIME...MOT...LOC 2249Z 202DEG 12KT 3849 9483

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:36 PM CDTSevere Thunderstorm WarningEAXCass, Jackson39 min
Aug 22, 5:49 PM CDTSpecial Weather StatementEAXMiami26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.